Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at May 30, 2014, 8:21 PM CDT for Otter Tail County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2014, 8:21 PM CDT (01:21 UTC)
- Expired
- May 30, 2014, 9:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 159 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1910 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891 WWUS83 KFGF 310121 SPSFGF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 821 PM CDT FRI MAY 30 2014 MNZ030-031-310215- EAST OTTER TAIL MN-WEST OTTER TAIL MN- 821 PM CDT FRI MAY 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL COUNTY UNTIL 915 PM CDT... AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR FERGUS FALLS...MOVING TO THE NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... UNDERWOOD AROUND 830 PM CDT. PHELPS AND EDWARDS AROUND 845 PM CDT. AMOR AROUND 855 PM CDT. MAPLEWOOD STATE PARK AROUND 900 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4670 9588 4656 9551 4617 9602 4628 9623 TIME...MOT...LOC 0121Z 215DEG 22KT 4630 9604 $$ HOPKINS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 30, 6:57 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 30, 6:57 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 657 PM CDT FRI MAY 30 2014 .UPDATE... ISSUED AT 657 PM CDT FRI MAY 30 2014 THE OVERALL FORECAST THINKING REMAINS THE SAME. THE ONLY UPDATE WAS AN ATTEMPT TO PROVIDE TIMING OF THE BETTER THUNDER/SHOWER CHANCES THROUGH 12Z SATURDAY. THERE WILL LIKELY BE A BRIEF BREAK IN THE MORE WIDESPREAD ACTIVITY...WHICH IS ASSOCIATED WITH INDIVIDUAL UPPER WAVES WITHIN THE SOUTHWEST FLOW ALOFT. THE LOW SEVERE POTENTIAL THAT WAS PRESENT IS NEARLY ZERO NOW. THE VERY WEAK DEEP LAYER SHEAR IS INDICATED WITHIN STORMS THAT APPROACH SEVERE CRITERIA...BUT THEN QUICKLY WEAKEN. THERE HAVE BEEN ISOLATED AREAS OF HEAVY RAINFALL (2-4 INCHES)...BUT MOST AREAS REMAIN WITH LESS THAN AN INCH OF RAIN. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 343 PM CDT FRI MAY 30 2014 THIS EVENING INTO EARLY SATURDAY MORNING...THUNDERSTORMS SHOULD CONTINUE ALONG AND NORTH OF A SFC FRONTAL BOUNDARY WHICH STRETCHES FROM THE LAKE OF THE WOODS THROUGH EAST CENTRAL ND INTO THE BLACK HILLS OF SOUTH DAKOTA. SURFACE HEATING AHEAD OF THE BOUNDARY HAS REACHED WELL INTO THE MIDDLE 80S AND EVEN LOWER 90S ACROSS SERN ND AND WEST CENTRAL MN WITH DEWPOINTS INTO THE MIDDLE 60S ACROSS A BROAD OF THE NORTHERN PLAINS...AND EDGING NORTHWARD INTO THE CENTRAL RED RIVER BASIN. VISIBLE SAT IMAGERY SHOWS CLOUD STREETS FEEDING NORTHWARD ACROSS EASTERN SD AND SOUTHERN MN AND INTO THE LOW LVL MOISTURE CONVERGENCE BAND ALONG THE FRONTAL BOUNDARY ...WITH PRECIPITABLE WATER PUSHING 1.0 TO 1.5 INCHES. ONGOING ELEVATED TSTMS SHOULD CONTINUE TRACKING NORTHEASTWARD FROM WESTERN SD INTO ERN ND AND NORTHWEST MN THROUGH THE EVENING AND OVERNIGHT... WHILE DEEPER SFC BASED CONVECTION STEADILY FILLS IN EAST OF THE FRONT THROUGH SERN ND AND WEST CENTRAL MN. SURFACE TO 2 KM VGP VALUES APPROACH .2 TO .3 ACROSS SERN AND EAST CENTRAL ND FROM LATE AFTERNOON INTO EARLY EVENING WHERE THE GREATEST THREAT FOR SUPERCELL TSTM DEVELOPMENT EXISTS. A FEW STORMS MAY PRODUCE LARGE HAIL THOUGH HEAVIER RAINFALL AND LOW TILT STORMS WILL ACT TO REDUCE THE OVERALL HAIL THREAT. A MID-UPPER LEVEL DIVERGENCE IS EXPECTED TO INCREASE OVERNIGHT AS A MID LEVEL SHORT WAVE LIFTS THROUGH THE AREA... WITH RAINFALL CONTINUING INTO SATURDAY MORNING. EXPECT WIDESPREAD AREAS OF AN INCH OR GREATER RAINFALL WITH ISOLATED AREAS OF 2 INCHES OR MORE THROUGH SATURDAY MORNING. SATURDAY AND SATURDAY NIGHT...EXPECT THE FRONTAL BOUNDARY TO SHIFT FURTHER EASTWARD THROUGH THE DAY ON SATURDAY...WITH BOTH ELEVATED AND SURFACE BASED CONVECTION AGAIN EXPECTED TO FIRE FROM THE AFTERNOON INTO THE EVENING. THE AXIS OF HEAVIER RAINFALL SHUD SHIFT OVER SERN ND AND FURTHER INTO WEST CENTRAL AND NORTH CENTRAL MN BY SATURDAY EVENING. PWATS ON SATURDAY SHUD AGAIN APPROACH 1.5 INCHES SO THAT AREA RAINFALL OF AN INCH OR GREATER ARE LIKELY... MAINLY ALG AND EAST OF A BAUDETTE-FOSSTON-GWINNER LINE. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 343 PM CDT FRI MAY 30 2014 SUNDAY AND MONDAY...EXPECT SOME BREAK IN THE RAIN ON SUNDAY BEFORE LOW PRESSURE SYSTEM LIFTS ACROSS THE AREA SUNDAY EVENING INTO MONDAY. THIS SYSTEM COULD BRING A THIRD ROUND OF RAINFALL ACROSS THE AREA... WITH SOMEWHAT LOWER RAINFALL AMOUNTS POSSIBLE. TUESDAY THROUGH FRIDAY...RELATIVELY HIGH AMPLITUDE LONG WAVE RIDGE/TROUGH OVER EASTERN PACIFIC/PACIFIC NORTHWEST BECOMES ZONAL BY DAY 7. ALSO LONG WAVE FLOW BECOMES MORE ZONAL ACROSS THE NORTHERN PLAINS THROUGH THE PERIOD. THE GFS WAS THE FAST SOLUTION. THE DGEX AND NAM WERE STRONGER AND SLOWER SOLUTIONS, AND THE ECMWF WAS THE SLOWEST SOLUTION AT 84 HOURS. HOWEVER WITH THE NORTHERN STREAM THE ECMWF WAS FASTER THAN THE GFS. ECMWF APPEARS TO BE SHIFTING NORTH WITH SOUTHERN STREAM AND SHIFTING SOUTH WITH NORTHERN STREAM. THE GFS HAS BEEN SHIFTING NORTH WITH NORTHERN STREAM OVER THE LAST COUPLE MODEL RUNS. WILL PREFER THE ECMWF TO START AND THE GFS AT THE END OF THE PERIOD. DECREASED POPS FOR TUE. WILL TRIM BACK POPS IN FAR WESTERN ZONES FOR TUE NIGHT. WILL TRIM BACK POPS NORTH AND EAST WED AND WED NIGHT. HIGH TEMPS INCREASED A DEGREE OR SO FOR TUE AND DECREASED ONE, TWO, AND THREE DEGREES FOR WED, THU, AND FRI RESPECTIVELY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 657 PM CDT FRI MAY 30 2014 TIMING OF THUNDERSTORM POTENTIAL WILL BE THE MAIN CHALLENGE. USED THE HI-RES GUIDANCE FOR THE NEXT 6-12 HOURS...AND THEN GENERALIZED CHANCES AFTER THAT. THE MAJORITY OF THE PERIOD WILL BE VFR...ALTHOUGH BRIEF PERIODS OF IFR/MVFR CONDITIONS ARE POSSIBLE IF A HEAVIER STORM PASSES OVER A SITE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...GUST LONG TERM...HOPPES AVIATION...TG
Hazardous weather outlook, May 30, 7:02 AM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 702 AM CDT FRI MAY 30 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 702 AM CDT FRI MAY 30 2014 ...HEAVY RAIN POSSIBLE TONIGHT THROUGH EARLY NEXT WEEK... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN EASTERN NORTH DAKOTA...THEN SPREAD INTO NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT. SOME STORMS WILL CONTAIN TORRENTIAL RAIN...AND RAINFALL AMOUNTS COULD APPROACH 2 INCHES IN A FAIRLY SHORT PERIOD. THIS MAY LEAD TO SOME FLOODING ISSUES. IN ADDITION...STRONGER STORMS COULD CONTAIN HAIL GREAT THAN ONE INCH...IN ADDITION TO STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR HEAVY RAIN WILL PERSIST INTO EARLY NEXT WEEK. THE BEST CHANCE FOR HEAVY RAIN ON SATURDAY WILL OCCUR IN THE SOUTHERN RED RIVER VALLEY AND WEST CENTRAL MINNESOTA. A BREAK IN THE PRECIPITATION IS POSSIBLE SUNDAY...BEFORE THE THREAT FOR SHOWERS AND STORMS RETURN ON MONDAY. AREAS THAT SEE REPEATED SHOWER AND THUNDERSTORMS COULD HAVE FLOODING ISSUES. .SPOTTER INFORMATION STATEMENT... RAIN REPORTS AND SEVERE WEATHER REPORTS WILL BE NEEDED LATE THIS AFTERNOON THROUGH THE WEEKEND INTO EARLY NEXT WEEK. DK
In the hours before
Special weather statement, May 30, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 821 PM CDT FRI MAY 30 2014 MNZ030-031-310215- EAST OTTER TAIL MN-WEST OTTER TAIL MN- 821 PM CDT FRI MAY 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL COUNTY UNTIL 915 PM CDT... AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR FERGUS FALLS...MOVING TO THE NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... UNDERWOOD AROUND 830 PM CDT. PHELPS AND EDWARDS AROUND 845 PM CDT. AMOR AROUND 855 PM CDT. MAPLEWOOD STATE PARK AROUND 900 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4670 9588 4656 9551 4617 9602 4628 9623 TIME...MOT...LOC 0121Z 215DEG 22KT 4630 9604 HOPKINS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:45 PM CDT | Areal Flood Advisory | FGF | Becker, Clay | 12 hr |
| May 30, 8:51 PM CDT | Special Weather Statement | FGF | Wilkin | 39 min |
| May 30, 9:48 PM CDT | Areal Flood Advisory | FGF | Becker, Otter Tail | 11 hr |
| May 30, 10:10 PM CDT | Areal Flood Advisory | FGF | Becker, Beltrami, Clearwater, Hubbard | 12 hr |
| May 30, 10:43 PM CDT | Special Weather Statement | FGF | Beltrami | 62 min |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.